Alert archive / Illinois / Flash Flood Warnings in 2006
Flash Flood Warning 2, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 24, 2006, 5:53 PM CDT for Kankakee County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2006, 5:53 PM CDT (22:53 UTC)
- Expired
- May 24, 2006, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Kankakee County, IL
The radar
The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:55 PM CDT | FLOOD | Bourbonnais, IL | ROADS NEAR OLIVETTE UNIVERSITY WERE CLOSED WITH 6 INCHES OF WATER. |
| May 24, 6:15 PM CDT | FLASH FLOOD | Kankakee, IL | RIGHT SHOULDER OF 1500N RD AT 3100W WASHED AWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 242256 FFWLOT ILC091-250200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 553 PM CDT WED MAY 24 2006 THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... KANKAKEE COUNTY IN NORTHEAST ILLINOIS * UNTIL 900 PM CDT * AT 546 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM THUNDERSTORMS OVER CENTRAL AND WESTERN KANKAKEE COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRADLEY... BOURBONNAIS...KANKAKEE AND BONFIELD. EXCESSIVE RUNOFF FROM HEAVY RAINFALL IS CAUSING FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. THIS WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY. LAT...LON 4107 8821 4107 8780 4124 8781 4116 8820 $$ KML
2 follow-up statements
000 WGUS73 KLOT 242331 FFSLOT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 630 PM CDT WED MAY 24 2006 ILC091-250200- KANKAKEE IL- 630 PM CDT WED MAY 24 2006 ...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CDT FOR CENTRAL KANKAKEE COUNTY... AT 620 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM THUNDERSTORMS WAS STILL IN PROGRESS OVER CENTRAL AND WESTERN KANKAKEE COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRADLEY... BOURBONNAIS...KANKAKEE AND BONFIELD. THE RAIN IS ENDING BUT EXCESSIVE RUNOFF FROM PREVIOUS HEAVY RAINFALL IS CAUSING FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4107 8821 4107 8780 4124 8781 4116 8820 $$ KML
000 WGUS73 KLOT 250124 FFSLOT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 815 PM CDT WED MAY 24 2006 ILC091-250200- KANKAKEE IL- 815 PM CDT WED MAY 24 2006 ...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CDT FOR CENTRAL KANKAKEE COUNTY... AT 810 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING STILL IN PROGRESS OVER PORTIONS OF THE CITY OF KANKAKEE AND SURROUNDING SUBURBS. 3 TO 4 INCHES OF RAIN LIKELY FELL OVER CENTRAL AND WESTERN KANKAKEE COUNTY DURING THE LATE AFTERNOON RESULTING IN RURAL AND URBAN FLOODING. THE WATER IS SLOWLY RECEDING AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 900 PM. LAT...LON 4107 8821 4108 8776 4124 8776 4116 8820 $$ KL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:55 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 24, 2:55 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 255 PM CDT WED MAY 24 2006 .DISCUSSION FOR AFTERNOON ZONES/GRIDS... FORECAST DISCUSSION WILL BE SOMEWHAT ABBREVIATED DUE TO SEVERE WEATHER. CONVECTIVE POTENTIAL THIS EVENING REMAINS THE MAIN FORECAST ISSUE TO RESOLVE. SURFACE ANALYSIS FROM 17Z INDICATED WARM FRONT EXTENDING ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS. OCCLUDED SURFACE LOW IS LOCATED ACROSS FAR SOUTHEAST NORTH DAKOTA WILL OCCLUDED BOUNDARY EXTENDING INTO NORTH CENTRAL IOWA...AND A COLD FRONT FROM CENTRAL IOWA INTO NORTHWEST MISSOURI. ACTIVITY HAS BEEN DEVELOPING ALONG THE WARM FRONTAL BOUNDARY OVER THE PAST HOUR ACROSS FAR WESTERN PORTIONS OF CWA...AT THE LEADING EDGE OF MUCH HIGHER SURFACE BASED INSTABILITY AND NO CIN. AXIS OF GREATEST INSTABILITY IS JUST IN ADVANCE OF BOUNDARY ACROSS CENTRAL IOWA WITH SB CAPES ON THE ORDER OF 2-3K J/KG. MID/UPPER LEVEL JET STREAK OF 50 KTS NOTED IN REGIONAL PROFILER DATA ACROSS MO/SWRN IL HAS AIDED IN DEVELOPMENT OF THUNDERSTORMS NORTH OF STL. EXPECTING THIS ACTIVITY TO GRADUALLY SHIFT ACROSS SOUTHERN PORTIONS OF THE CWA THIS EVENING. ANOTHER AREA OF EXPECTED CONVECTIVE INITIATION LATE THIS AFTERNOON INTO THIS EVENING IS ACROSS NORTHWEST/NORTH CENTRAL ILLINOIS WHICH HAS BEEN PLACED IN A MODERATE RISK AREA BY SPC. AFOREMENTIONED INSTABILITY AXIS ACROSS IOWA WILL BE SHIFTING EASTWARD INTO THIS AREA BY EARLY THIS EVENING...AND FORCING FOR ASCENT SHOULD GRADUALLY INCREASE BY THIS EVENING AS SHORT WAVE AND ANOTHER ASSOCIATED SPEED MAX APPROACHES FROM NORTHEAST NEBRASKA. UPPER LOW WILL MOVE ACROSS THE SOUTHERN GREAT LAKES THURSDAY KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY THURSDAY. UPPER RIDGING BUILDS BACK INTO THE REGION FOR THE WEEKEND...ALLOWING FOR DRY WARM CONDITIONS. LATEST GFS HAS BACKED OFF ON DAMPENING UPPER RIDGE EARLY NEXT WEEK AND WILL KEEP PRECIP OUT OF THE FORECAST AT THIS TIME. NDM && .AVIATION DISCUSSION FOR 18Z TAFS... 100 PM CDT THE MAIN FORECAST CHALLENGE FOR THIS AFTERNOON AND EVENING WILL BE TIMING THE RETURN OF THUNDERSTORM ACTIVITY TO THE TAF SITES. THERE IS LITTLE QUESTION THAT THERE WILL BE WIDESPREAD THUNDERSTORM ACTIVITY...HENCE THE PREVAILING TSRA IN THE TAFS TONIGHT...BUT AS IS FREQUENTLY THE CASE...TIMING IS THE PRIMARY CONCERN. THE MODEL GUIDANCE IS QUITE CONSISTENT IN BRINGING A SIGNIFICANT LOW LEVEL INSTABILITY TO THE REGION AND STRONG MID LEVEL FORCING FROM A SHORT WAVE ROTATING AROUND THE CYCLONIC FLOW ALOFT...BUT THERE IS SOME SIGNIFICANT DIFFERENCES BETWEEN THE NAM AND GFS ON HANDLING THE LOW LEVEL TEMPERATURE PROFILE. THE GFS KEEPS STRONGER CAPPING OVER THE REGION SUPPRESSING CONVECTION...WHILE THE NAM HAS BETTER MIXING...BREAKING THE CAP EARLY THIS EVENING. PREFER THE NAM IDEA HERE AND HAVE BROUGHT PREVAILING TS TO THE TAFS DURG THE EVENING HOURS. THERE WILL LIKELY BE SOME LINGERING SHRA/TSRA THROUGH THE EARLY MORNING HOURS BEFORE THE MAIN FRONTAL BOUNDARY CLEARS THE REGION...BUT ACTIVITY SHOULD BE MORE SCT AND THUS HAVE INDICATED CNVTV POTENTIAL THROUGH VCTY AND CB CLOUD GROUPS. CIGS HAVE BEEN VFR THROUGH THE DAY AND BASES ARE EXPECTED TO REMAIN SO...GENERALLY AROUND 4KFT-5KFT. VSBY SHOULD ALSO REMAIN UNRESTRICTED EXCEPT INVOF PCPN...AND THEN SHOULD REMAIN IN MVFR RANGES. KREIN && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
Hazardous weather outlook, May 24, 4:30 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CDT WED MAY 24 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-250930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT WED MAY 24 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR LOCATIONS GENERALLY WEST OF INTERSTATE 39. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE FORECAST AREA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ACROSS WEST CENTRAL ILLINOIS ARE EXPECTED TO MOVE NORTHEAST INTO THE FORECAST AREA THIS EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN IOWA THIS EVENING...MOVING INTO NORTH CENTRAL ILLINOIS AFTER 7 PM. THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THE THREAT OF SEVERE WEATHER SHOULD DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-250930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CDT WED MAY 24 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING...WITH A SLIGHT CHANCE THAT A FEW OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL AND WIND GUSTS IN EXCESS OF 35 KNOTS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGH THURSDAY. NO ADDITIONAL SEVERE WEATHER IS EXPECTED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
In the hours before
Local storm report, May 24, 5:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
523 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 1 S SUN RIVER TERRACE 41.11N 87.73W
05/24/2006 E0.88 INCH KANKAKEE IL PUBLIC
&&
WNLocal storm report, May 24, 5:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
527 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG MAZON 41.24N 88.42W
05/24/2006 GRUNDY IL TRAINED SPOTTER
12 INCH DIA TREE DOWN. GRAND RIDGE ANT IL-47.
&&
WNLocal storm report, May 24, 5:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
544 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG PIPER CITY 40.76N 88.19W
05/24/2006 FORD IL LAW ENFORCEMENT
BRICK GARAGE DESTROYED. TRESS DOWN AROUND TOWN.
&&
WNLocal storm report, May 24, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
546 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 5 NW MILFORD 40.68N 87.76W
05/24/2006 IROQUOIS IL CO-OP OBSERVER
3 FOOT DIAMETER WALNUT TREE DOWN.
&&
WNLocal storm report, May 24, 5:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
550 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG MARTINTON 40.92N 87.73W
05/24/2006 IROQUOIS IL EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
WNLocal storm report, May 24, 5:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
552 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST CRESCENT CITY 40.77N 87.86W
05/24/2006 M0 MPH IROQUOIS IL EMERGENCY MNGR
GUST TO 64 MPH.
&&
WNThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:17 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 58 min |
| May 24, 4:02 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 58 min |
| May 24, 4:13 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kankakee, Will | 62 min |
| May 24, 4:19 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 41 min |
| May 24, 4:23 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 52 min |
| May 24, 4:51 PM CDT | Severe Thunderstorm Warning | LOT | Grundy | 39 min |
| May 24, 5:19 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 56 min |
| May 24, 5:45 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 60 min |
Nearby
Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.